Kansas, 2003

Hail and Damaging Wind in Kansas, July 5, 2003

July 5, 2003 · NWS DDC · 9 events in 4 counties and zones

6 hail, 2 high wind, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 5, 1:05 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 1:05 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
205 PM CDT SAT JUL 5 2003

DAYS 1-2...

MAIN CHALLENGE THROUGH MONDAY WILL BE HOW HOT TO GO AND THE
SLIGHTEST CHANCES OF THUNDERSTORMS IN THE FAR NORTHWEST.

PERSISTENT, TYPICAL JULY PATTERN UNDERWAY WITH 594 DAM H5 HIGH OVER
WESTERN NEW MEXICO.  MORNING UA ANALYSIS SHOWED SPLIT POLAR JET OVER
WESTERN CONUS WITH SOUTHERN BRANCH OF WESTERLIES EXTENDING FROM
LARGE, PINWHEELING UPPER LOW CENTERED AROUND 33N/142W.  THIS HAS
HELPED DEVELOP DECENT S/WV TROF OVER WESTERN NEBRASKA AS OF 18Z. HEAT
LOW AND OLD FRONTAL BOUNDARY ACROSS SOUTHERN NEBRASKA HAVE HELPED
MAINTAIN STRONG, NEAR SURFACE BAROCLINIC ZONE THIS AFTERNOON AND
SHOULD BE ENOUGH TO GENERATE CONVECTION BY EARLY EVENING NORTH OF MY
AREA. 500MB PATTERN WILL NOT CHANGE MUCH AT ALL OVER THE NEXT COUPLE
DAYS AND THUS HAVE OPTED FOR PERSISTENCE FORECAST, WHICH MEANS 102-
105F FOR HAYS AREA AND NEAR 100F ELSEWHERE ACROSS SOUTHWEST KANSAS
FOR LATE AFTERNOON HIGHS.

WITH LEE TROF AND FRONTAL BOUNDARY POSITIONING OVER NORTHWEST KANSAS
CONTINUING, THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS AS DEEP
CONVECTIVE BOUNDARY LAYER DEVELOPS LATE AFTERNOON. ETA BUFR
SOUNDINGS FOR NORTHWEST KANSAS SHOWING LATE AFTERNOON CONVECTIVE
BOUNDARY LAYER EXTENDING BEYOND 600MB.  STORMS THAT WOULD FORM IN
THIS ENVIRONMENT WOULD HAVE TO BE WATCHED FOR SIGNIFICANT DOWNBURST
WINDS WITH PRONOUNCED EVAPORATIVE POTENTIAL. IT WILL BE TOUGH FOR
STORMS TO MOVE INTO MY AREA ONCE THEY DEVELOP OVER NORTHWEST
KS/EASTERN CO WITH VERY WEAK UPPER WINDS, HOWEVER THE GOING SLIGHT
CHANCE POPS IN THE NORTHWEST STILL LOOK REASONABLE AS ONE OR TWO OF
THESE STORMS MAY ENTER HAMILTON, SCOTT, OR TREGO COUNTIES.

DAYS 3-7...

THE GOING 3-6 DAY FORECAST SEEMS ON TRACK, AND BASICALLY
EXTRAPOLATED DAY 6 INTO DAY 7.  HOT AND HOTTER.  IN THE NEAREST
TERM, MONDAY NIGHT, STAYED WITH THE INHERITED 20 PERCENT POPS IN
ABOUT THE NORTHERN 1/2 OF CWA, BUT TRIMMED THE AREA FARTHER NORTH
ONE ROW OF COUNTIES.  THERE IS AN UPPER WAVE PROGGED BY THE AVN,
ETA, GFS, AND ECMWF WHICH WILL TRACK WEST TO EAST ACROSS NEBRASKA
LATE MONDAY INTO TUESDAY.  THIS WAVE WILL DRAG A VORT LOBE THROUGH
NORTH CENTRAL KANSAS AND THEN INTO MISSOURI.  NOT TOO CONFIDENT IN
THE PRECIP CHANCES, SO 20 POPS SHOULD COVER IT AND ARE JUSTIFIED.
AFTER MONDAY NIGHT, 5H HIGH PRESSURE IS IN CONTROL, CENTERED TUESDAY
OVER CENTRAL NEW MEXICO, WED OVER NE NEW MEXICO, THUR OVER THE SW
TIP OF KANSAS, FRI OVER N OKLAHOMA, THEN SAT NEAR SW MISSOURI.
THIS MEANS MOSTLY SUNNY SKIES AND CLEAR NIGHTS, ALONG WITH HOT
AFTERNOON TEMPERATURES AND LITTLE TO NO CHANCE OF RAIN.  THROUGH THE
3-7 DAY FORECAST, MOST ALL AREAS SHOULD TOP OUT IN THE 95 TO 105
DEGREE RANGE.  IN SOME AREAS, SUCH AS HAYS, MAXES COULD CLIMB EVEN
HIGHER THAN 105, BUT WILL HAVE TO ADJUST AS THE EACH SPECIFIC TIME
FRAME COMES INTO THE NEAR TERM FORECAST.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 68 100 69 98 / 00 00 00 00
GCK 66 101 67 99 / 00 20 20 20
EHA 66 98 67 95 / 00 00 00 20
LBL 67 97 67 96 / 00 00 00 00
HYS 71 105 72 102 / 00 20 20 20
P28 71 102 71 100 / 00 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID/12
Hazardous weather outlook, Jul 5, 4:00 AM CST, 13 hours 25 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE AFTER 6 PM NORTHWEST OF A LINE
EXTENDING FROM HAYS TO NESS CITY TO NEAR GARDEN CITY AND LAKIN. IF
STORMS DO DEVELOP DURING THE EVENING HOURS, THEY WILL BE CAPABLE OF
PRODUCING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR EVENING THUNDERSTORMS WILL CONTINUE THROUGH MONDAY
NIGHT. IT IS POSSIBLE THAT IF THUNDERSTORMS DO DEVELOP A FEW OF
THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND EVEN
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

18

The radar

The Goodland radar (KGLD), 129 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 high wind, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
July 5, 5:25 PM CST
Where
Hamilton County, 17 mi NNW of Syracuse
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -101.867

Wiper blade of a vehicle was destroyed.

Hail, Hamilton

When
July 5, 6:02 PM CST
Where
Hamilton County, 11 mi NNW of Syracuse
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -101.833

Hail, Kearny

When
July 5, 6:45 PM CST
Where
Kearny County, 3 mi N of Lakin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.000, -101.250

Hail, Stanton

When
July 5, 8:05 PM CST
Where
Stanton County, 10 mi N of Manter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -101.883

Hail, Hamilton

When
July 5, 8:07 PM CST
Where
Hamilton County, 17 mi SSW of Syracuse
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -101.867

Thunderstorm Wind, Hamilton

When
July 5, 8:07 PM CST
Where
Hamilton County, 17 mi SSW of Syracuse
Measured
58 kt (67 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
37.750, -101.867

Hail, Stanton

When
July 5, 8:30 PM CST
Where
Stanton County, 6 mi NW of Johnson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -101.833

High Wind, Lane

When
July 5, 8:45 PM CST
Where
Lane forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

The high wind gust occurred in DIghton

High Wind, Lane

When
July 5, 9:10 PM CST
Where
Lane forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

The high wind gust occurred in Dighton

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334201, 5334202, 5334203, 5334204, 5334205, 5334206, 5334207, 5334208, 5334209.